Medication Errors Cause For Concern: Think Before You Pop That Pill

 

 

With approximately 422 million prescription bottles being filled up in Canada each year, it’s no wonder why medication errors are becoming very real concerns. The causes for these errors are still being researched further, but illegible doctor handwriting is likely one of several contributing factors.

One 81-year-old British Columbia woman, Nesta De Roy learned the hard way when she visited her pharmacist for a refill on blood pressure medication. Her pharmacist provided her with a bottle of new pills-identical in appearance to her last prescription, which she was to take every morning for two weeks. Unknown to her, these new pills were actually heavy sedatives-not the blood pressure medication she was expecting.  After complaining to family and friends about feelings of dizziness and drowsiness, she just assumed these were a normal part of  aging and didn’t think much of it. One day shortly after, she got behind the wheel of her car and crashed into a car dealership window. She lost consciousness for 15 minutes and narrowly escaped death.

These scenarios have and will continue play out as long as medication errors continue; and some may not be nearly as lucky as Ms. De Roy.

Over 10% of hospital visits in Canada are medication related. In the United States alone up to 90,000 people die every year from medication errors. Both the U.S. and Canada lack a thorough national medication error documenting and reporting system to track when and how such errors occur, but efforts are being made in this regard.

Medication errors may be caused by a number of factors ranging from patients improperly following instructions on how to administer a drug, to the lack of proper follow up care given by a doctor to track the patient’s progress of a certain drug. Medication errors can also be the result of a pharmacist failing to double-check the prescription note. Other causes for medication errors could be the result of the doctor prescribing the incorrect drug or dosage or even a pharmacist’s failure to read a doctor’s handwritten prescription accurately.

There are a considerable number of similar sounding drug names to be aware of with drastically different effects. This is why the margin for error in misreading a prescription can have such costly effects. For example, Celebrex (arthritis pain relief) is similar sounding to Celexa, a depression drug. There is also Setraline, used to treat depression and anxiety not to be mistaken for Soriatane,  used for the treatment of severe psoriasis. Thirdly, Accutane, an acne treatment sounds very similar to Accolate, which is used to treat asthma. When a doctor scribbles down a prescription, the floodgates for medication errors may open up.

Whether doctors should be mandated to generate prescriptions electronically to improve patient safety is something that might be up for debate given doctors’ notorious reputation for handwriting.  This way, a doctor could print the prescription in a more legible form for the patient to take to his/her pharmacist. Alternatively, the doctor could send the electronic prescription directly to the pharmacy of the patient’s choice. However, the digitizing of health information faces challenges, which will likely create new problems.

The complexities involved in learning how to use new technology to generate electronic prescriptions in a busy fast paced environment could lead to as many if not more errors in writing up prescriptions. The unintended click of a mouse or the accidental stroke of a computer key could input wrong information, yet would appear clear and unambiguous to a pharmacist who reads the prescription.  The costs of updating to this technology are also a disincentive for many doctors who believe they run their practices satisfactorily with their current system in place.

As the health care sector grows and the population ages with the baby boomer generation, the amount of drug prescriptions will surely skyrocket. Does this mean that medication errors will increase? Only time will tell.

 

 
Skip to toolbar